MAUDE Adverse Event Report: COOK INC ZENITH FLEX AAA ENDOVASCULAR GRAFT ILIAC LEG; MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT

COOK INC ZENITH FLEX AAA ENDOVASCULAR GRAFT ILIAC LEG; MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT
Model Number G48451
Medical Device Problem Code Positioning Failure (1158)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 02/21/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Concomitant products: tffb-26-96-zt and tfle-12-73-zt.(b)(4).This report includes information known at this time.A follow up report will be submitted should additional relevant information become available.
 
Event or Problem Description
It was reported during the graft implantation in a (b)(6)-year-old, female patient with abdominal aortic aneurysm, one tffb-26-96-zt and one tfle-12-73-zt had been implanted successfully.The operator could not release the graft of the zenith flex aaa endovascular graft iliac leg (tfle-12-90-zt) after the outer sheath was withdrawn in the same side of the iliac artery.As reported, the operation was completed with another tfle-12-90-zt.According to the reporter, the patient did not experience any adverse effects due to this occurrence.
 
Event or Problem Description
No additional information has been received since the previously submitted follow up report on 05/04/2018.
 
Additional Manufacturer Narrative
Investigation ¿ evaluation: a visual inspection and functional testing of the returned device was conducted.A document based investigation was also performed.This included a review of complaint history, the device history record, instructions for use, and quality control data.One loaded tfle-12-90-zt was returned for evaluation.Per the evaluation performed in the lab on the returned complaint device, no biomatter was evident on the device upon visual inspection except for some apparent blood stains on the graft material, indicating the device was likely used.The proximal end of the graft was exposed and was located around the distal taper of the gray tip.Damage to the sheath was visible 16cm from the tip of the sheath.The damage consisted of a 3cm length of scrunching of the material.Three kinks were also noticed on the sheath, the first was 5.5cm from the tip of the sheath, the second was 8.5cm from the tip of the sheath, and the third was 10.4cm from the tip of the sheath.Small scratches were also seen on the tip of the sheath.The inner cannula appeared to be bent at the proximal end of pin vise.The end of the espr pusher was 11.2cm from the distal end of the graft.The graft was deployed successfully in the lab.While deploying the graft on the tabletop, the graft appeared to be caught within the sheath.The device history record was reviewed and no non-conformances were noted.Each zenith device is shipped with instructions for use (ifu), listing the indications for use, contraindications, warnings and precautions, and the correct deployment procedure.Per the ifu, do not bend or kink the delivery system.Doing so may cause damage to the delivery system and the zenith flex aaa endovascular graft.To avoid any twist in the endovascular graft, during any rotation of the delivery system, be careful to rotate all of the components of the system together (from outer sheath to inner cannula).Do not continue advancing any portion of the delivery system if resistance is felt during advancement of the wire guide or delivery system.Stop and assess the cause of resistance; vessel, catheter or graft damage may occur.Exercise particular care in areas of stenosis, intravascular thrombosis or in calcified or tortuous vessels.Possible causes for facing deployment difficulties are: due to tortuous anatomy, any bend or kink in the delivery system (possibly due to continued advancement when resistance is encountered), or if the captor valve on the sheath is not turned to open position.According to the ifu implant procedure, do not bend or kink the delivery system.Doing so may cause damage to the delivery system and the zenith flex aaa endovascular graft.To avoid any twist in the endovascular graft, during rotation of the delivery system, be careful to rotate all of the components of the system together (from outer sheath to inner cannula.Note: if difficulty is encountered advancing the iliac leg delivery system, exchange to a more supportive wire guide.In tortuous vessels, the anatomy may alter significantly with the introduction of the rigid wires and sheath systems.Based on additional information received, the sheath was twisted during insertion.It could be possible that during the rotation of the delivery system all the components of the system were not rotated together, resulting in sheath twisting.It is important to stop the access and use more supportive wire guide/device if there is any kink/bend noted in the system and if difficulty or resistance is encountered during the procedure.Per information provided the customer attempted to deploy the graft by withdrawing the sheath, even after a twist in the sheath was noted during the insertion.Therefore, the twist noted in the sheath during insertion possibly caused difficulty in graft deployment.Based on the information provided by the customer and the returned device evaluation, the root cause is possibly use related, due to the fact that the device was undamaged after removal from the package and the twist in the sheath was noted during the insertion, which when further attempted to advance would have caused damage to the sheath tip and three kinks noted on the sheath, causing difficulty in deployment.The graft was successfully deployed during the failure analysis in the biohazard lab.Additionally, it was reported that the patient anatomy was a little circuitous.As per the ifu, in tortuous vessels the anatomy may alter significantly with the introduction of the rigid wires and sheath systems.The difficulty in deployment experienced by the user could possibly be due to the patient¿s tortuous anatomy, which when further attempted resulted in a twist in the sheath.Therefore, another possible root cause is procedure related: patient condition related to occurrence.A quality engineer risk assessment was conducted to assess the risk of this failure mode and concluded a change is not required, thus no risk reduction activities are required at this time.The appropriate internal personnel have been notified and we will continue to monitor for similar complaints.
 
Event or Problem Description
It was reported that the device did not appear damaged when it was removed from the packaging.The patient's anatomy did not have calcified plaque but the iliac artery was, "a little circuitous." two pictures of the device were returned but additional images of the procedure are not available.The device was visually bent and it was difficult to reach the designated position despite many attempts.The physician was not able to withdraw the sheath during the attempted deployment.The sheath was twisted during insertion.

Brand Name
ZENITH FLEX AAA ENDOVASCULAR GRAFT ILIAC LEG
Common Device Name
MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
MDR Report Key7330604
Report Number1820334-2018-00579
Device Sequence Number10793077
Product Code MIH
UDI-Device Identifier10827002484518
UDI-Public(01)10827002484518(17)191210(10)8398995
Combination Product (Y/N)N
Initial Reporter CountryCN
PMA/510(K) Number
P020018
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 08/01/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date12/10/2019
Device Model NumberG48451
Device Catalogue NumberTFLE-12-90-ZT
Device Lot Number8398995
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/02/2018
Initial Date Received by Manufacturer 02/23/2018
Supplement Date Received by Manufacturer04/28/2018
07/26/2018
Initial Report FDA Received Date03/12/2018
Supplement Report FDA Received Date05/04/2018
08/01/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age65 YR
Patient Weight57